MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1460
Medical Device Problem Codes Stretched (1601); Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 and 78.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and compressed inside the introducer sheath.The introducer sheath was kinked approximately 58.0 cm from the distal tip.Conclusions: evaluation of the returned ruby coil revealed that the introducer sheath and the pusher assembly were kinked.The kink in the introducer sheath may have occurred due to improper handling of the device while packaging for return to penumbra.The embolization coil was compressed inside the introducer sheath.In addition, the kink in the introducer sheath prevented the ruby coil from being advanced out of its introducer sheath for functional testing.Further evaluation of the returned ruby coil revealed that the pusher assembly was kinked.These kinks were likely incidental to the reported failure and may have occurred from packaging the device for return to penumbra.Evaluation of the returned lantern revealed that the distal shaft of the catheter was ovalized.If the device is forcefully gripped during insertion or the peel-able sheath supplied by penumbra is not used, damage such as an ovalization may occur.The ovalization in the distal shaft of the lantern likely prevented the ruby coil from exiting the catheter during the procedure.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-01254.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, while attempting to advance a ruby coil through a lantern, the ruby coil would exit the end of the lantern; therefore, it was removed.Upon removal, it was noticed that the ruby coil was "stretched" and the physician did not want to re-use it.The physician also removed the lantern and found that the tip of the lantern was slightly kinked.The procedure was completed using a new lantern and six additional ruby coils.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7634674
Report Number3005168196-2018-01253
Device Sequence Number1529570
Product Code HCG
UDI-Device Identifier00814548013046
UDI-Public00814548013046
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/14/2026
Device Catalogue NumberRBY2C1460
Device Lot NumberF81936
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/06/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2018
Initial Report FDA Received Date06/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR